What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Mar 22, 9:33 AM MST, 42 minutes earlier. Its key messages:
- Gusty (40 to 50 mph) to locally strong (55-65 mph) winds more Today, strongest in the western foothills.
- Mountain snow (3-8 inches), rain/snow mix (light accumulations) for lower elevations today.
- Windy Sunday night through Monday.
- Above normal temperatures Monday through Thursday.
Area forecast discussion, Mar 22, 9:33 AM MST, 42 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
1033 AM MDT Sat Mar 22 2025
.KEY MESSAGES...
- Gusty (40 to 50 mph) to locally strong (55-65 mph) winds more
Today, strongest in the western foothills.
- Mountain snow (3-8 inches), rain/snow mix (light accumulations)
for lower elevations today.
- Windy Sunday night through Monday.
- Above normal temperatures Monday through Thursday.
&&
.UPDATE...
A cold front dropping through the area this morning has been
bringing NW winds gusting 40 to 50 mph and a mix of rain/snow,
with heavy snow for areas along the mountains. While most areas
will see little to no snow accumulations, a quick inch or two of
snow is possible down into some of the foothill locations.
Showers will move over the area at times behind the front through
the afternoon and evening hours. Instability may produce a few
rumbles of thunder later this afternoon and evening for areas east
of Billings. Have updated PoPs, and precipitation amounts to
account for the latest trends through this evening. The rest of
the forecast remains in good shape. A High Wind Warning remains in
effect until 6pm for Big Timber north to Judith Gap. STP
&&
.DISCUSSION...
Through Sunday night...
A Pacific trof pushes through the area this morning with an
attendant surface front. After this system shifts through the
area, cooler northwest winds drop into the area and persist
through the day on Sunday. There will be showers accompanying the
Pacific front through the area this morning, followed by
instability showers from the northwest this afternoon. For the
most part precipitation will be on the light side with much of the
area seeing less than a tenth of an inch through this evening.
However the latest hi-res models are trying to hint at some
stronger showers this afternoon, mainly east of Billings, that
could produce locally up to two/three tenths in narrow bands.
Lower elevation will be a mix of rain/snow, with snow more likely
over the higher hills above 4000-4500ft. Mountain locations are
still looking good for 3 to 8 inches of snow through this
afternoon, heaviest on west facing slopes.
Approximate frontal timing: Livingston 5am/Billings 7am/Miles
City 9am/Baker 10am.
The bigger impact from this system will likely be the widespread
gusty to locally strong west to northwest winds today. As
mentioned yesterday the NBM guidance is too strong with winds
today. Latest deterministic models show winds lighter in the 700mb
mix down layer compared to yesterday and HREF has been influenced
by this with weaker speeds than yesterday. Still enough confidence
for western foothills wind highlites in place for gusts 50 to 65
mph today, but may be on the lower end of these values if current
model trends continue. Gusts in the 35 to 50 mph range will
spread east across the rest of the forecast area by mid day and
continue into the evening hours. Latest HRRR is showing some wind
banding structures with showers this afternoon over the lower
elevations. These features could bring some locally stronger
gusts to near 60 mph in the vicinity of precipitation/virga
activity so be aware if you are outdoors and shower approach that
gusts could be a bit stronger than forecast.
Upper trof shifts well east of the area Saturday night with
unstable northwest flow aloft over the region on the back end of
the trof. In addition, a strong push of Pacific moisture arrives
by mid day over the area. This combination will keep a chance for
light shower activity going into Sunday evening across the
region, with increasing chances for mountain snow. Winds will be
gusty Sunday out of the west/northwest, but weaker than Saturdays
expected speeds. Chambers
Monday through Saturday...
NW flow on the front side of a strong upper ridge will be over the
region as heights build Monday through Tuesday night. Ridge axis
will shift E over the forecast area Wednesday.
Warm front will move E through the eastern zones on Monday,
bringing a low to moderate chance of rain from KBIL E. Cold front
will push into the western part of the area for a chance of rain
as well. Area will be under a strong atmospheric river through
Mon. night with PWAT's near 0.50 inches so plenty of moisture was
available for precipitation. A low chance of showers continues
over and near the higher elevations Mon. night as a back door cold
front drops S into the area. Regarding winds, NAEFS had NW winds
of 45-55 kt at 700 mb on Monday, decreasing to 45 kt by 00Z
Tuesday. Strong pressure gradient favoring gusty winds will be
over the 191 corridor and gap areas Mon. morning. Airmass will mix
out as the day goes on, spreading gusty winds across the area.
Lift with the precipitation and small pressure rises will keep
threat of high winds low over the plains. However, high winds
appear likely from K3HT to K6S0 through the day, and strong wind
gusts will also occur in the KLVM and Nye areas. Wind highlights
are likely for this period. Temps will reach the 50s and 60s.
Winds will decrease Mon. night.
Forecast will be dry with not much wind starting on Tuesday. Temps
moderate into the 60s and 70s for Wednesday under the ridge.
Extreme Forecast Index (EFI) values of .8-.9 suggested that temps
over the W will be warmer than model climate. SW flow approaches
the area Thursday ahead of the next trough off the Pacific NW
coast. Chances for showers will increase from W to E over the area
through Thu. night. Thursday still has the potential of being a
very warm day due to a moderating prefrontal airmass and good
mixing. However, there will be a fair amount of mid and high
clouds which could limit temp rises. NBM had a 45 to 60% chance of
temps reaching 80 degrees around KBIL and E and S of KBIL. Going
temp forecast was from the mid 60s to upper 70s across the area.
Decreasing forecast confidence beginning on Friday due to Clusters
handling the movement of the Pacific trough differently. Forecast
had low to moderate precip. chances through Saturday with the
return of snow mixing with the rain. There were low probabilities
of 2 in. of snowfall through Saturday. Temps were forecast to
return to seasonable values on Saturday. Will have to watch future
model trends to get better details for Fri. and Saturday. Arthur
&&
.AVIATION...
MVFR/IFR conditions are possible in scattered rain and snow
showers today. Showers will decrease from W to E this evening.
Winds will become NW with gusts in the 30s kts from W to E
through this afternoon behind a cold front. The strongest gusts
will be W of KBIL, in the 40s and 50s kts, including over KLVM.
Winds will decrease tonight across the area. Widespread mountain
obscurations today will decrease to areas of obscuration this
evening. Archer
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Sun Mon Tue Wed Thu Fri
-------------------------------------------------------
BIL 051 032/053 043/064 043/061 040/072 045/074 042/058
6/W 20/E 22/W 11/B 00/B 02/W 54/W
LVM 042 026/048 041/056 040/060 037/067 043/065 035/050
7/J 11/N 44/W 21/B 00/B 13/W 55/W
HDN 052 029/053 040/065 040/061 037/072 041/076 040/058
7/W 40/B 23/W 21/B 00/B 02/W 55/W
MLS 052 031/051 038/062 038/059 036/069 041/074 042/054
4/T 30/B 33/W 10/B 00/B 01/B 43/W
4BQ 052 031/049 037/060 040/057 037/069 041/076 042/055
4/T 60/B 24/W 11/B 00/B 01/B 34/W
BHK 051 026/047 030/055 032/055 031/064 036/067 037/052
3/W 30/B 45/W 10/B 10/B 00/B 34/W
SHR 047 022/047 031/059 037/057 033/068 039/073 035/052
7/W 30/B 23/W 21/B 00/B 01/B 46/W
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...High Wind Warning in effect until 6 PM MDT this evening FOR
ZONES 63-141-172-228.
WY...None.
&&
weather.gov/billingsIn the hours before
Special weather statement, Mar 22, 7:04 AM MST, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Billings MT
804 AM MDT Sat Mar 22 2025
MTZ034-040-042-063>068-141-172-228-221500-
Judith Gap MT-Northern Park MT-Livingston Area MT-Northern Sweet
Grass MT-Southern Wheatland MT-Northern Stillwater MT-Melville
Foothills MT-Paradise Valley MT-Beartooth Foothills MT-Golden
Valley MT-Crazy Mountains MT-Absaroka/Beartooth Mountains MT-
804 AM MDT Sat Mar 22 2025
...AN AREA OF HEAVY SNOW WILL IMPACT GOLDEN VALLEY...SWEET GRASS...
WHEATLAND...CENTRAL STILLWATER AND CENTRAL PARK COUNTIES UNTIL 9 AM
MDT...
At 804 AM MDT, Doppler radar was tracking an area of heavy snow
along a line from 15 miles northeast of Harlowton to 22 miles south
of Livingston, moving southeast at 25 mph. Wind gusts to 45 mph are
possible, reducing visibility below a mile at times. A quick slushy
accumulation to an inch of snow is possible.
Locations impacted include...
Livingston, Big Timber, Harlowton, Ryegate, Deadmans Basin
Reservoir, Judith Gap, Chico Hot Springs, Melville, Greycliff, Mc
Leod, Springdale, Reed Point, Nye, Twodot, Shawmut, Rapelje, Pine
Creek, Franklin, Emigrant and Chico.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
&&
LAT...LON 4536 11092 4551 11092 4553 11086 4557 11086
4559 11079 4599 11040 4674 10994 4669 10982
4669 10965 4647 10895 4563 10938 4509 11021
TIME...MOT...LOC 1402Z 297DEG 20KT 4662 10966 4589 11026 4535 11062
PalmquistSpecial weather statement, Mar 22, 8:07 AM MST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Billings MT
907 AM MDT Sat Mar 22 2025
MTZ034-056-064>067-139-141-170-221600-
Livingston Area MT-Northern Carbon MT-Southeastern Carbon MT-
Northern Sweet Grass MT-Northern Stillwater MT-Paradise Valley MT-
Beartooth Foothills MT-Red Lodge Foothills MT-Absaroka/Beartooth
Mountains MT-
907 AM MDT Sat Mar 22 2025
...AN AREA OF HEAVY SNOW WILL IMPACT CARBON...SWEET GRASS...
STILLWATER AND SOUTHERN PARK COUNTIES UNTIL 10 AM MDT...
At 907 AM MDT, Doppler radar was tracking an area of heavy snow
along a line from 19 miles north of Columbus to 6 miles east of
Gardiner, or along a line from 19 miles north of Columbus to 41
miles south of Livingston, moving southeast at 30 mph. Wind gusts to
45 are possible, reducing visibility below a mile at times. A quick
accumulation of an inch or two of snow is possible down into the
foothills.
Locations impacted include...
Red Lodge, Columbus, Big Timber, Bridger, Joliet, Fromberg,
Absarokee, Cooke City, Gardiner, Bearcreek, Silver Gate, Chico Hot
Springs, Nye, Dean, Mystic Lake, Alpine, Fishtail, Roscoe,
Greycliff and Reed Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
&&
LAT...LON 4560 11040 4594 10993 4611 10964 4609 10960
4605 10960 4604 10954 4553 10879 4500 10903
4500 11000 4501 10999 4505 11002 4503 11007
4503 11068 4507 11076 4503 11091 4510 11099
4508 11105 4512 11105
TIME...MOT...LOC 1504Z 317DEG 27KT 4591 10929 4564 10946 4507 11060
Palmquist